Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 153, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 19, 2001, 2:46 PM CDT for Covington County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 19, 2001, 2:46 PM CDT (19:46 UTC)
- Expired
- Aug 19, 2001, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:15 PM CDT | Hail 0.75 | Andalusia, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
810 WUUS54 KMOB 191947 SVRMOB ALC039-192030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 246 PM CDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 330 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF RED LEVEL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE MOVING MOSTLY OVER THE NORTHERN PART OF THE COUNTY DURING THE NEXT HOUR. STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3144 8666 3125 8661 3123 8626 3143 8631
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:59 AM CDT, 11 hours 47 minutes earlier.
Area forecast discussion, Aug 19, 2:59 AM CDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 259 AM CDT SUN AUG 19 2001 SERIES OF MID/UPPER LEVEL SHORTWAVES WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH MONDAY. DIFFICULT TO PICK ANY PREFERRED AREA FOR PRECIP TODAY AND TONIGHT WITH SIGNIFICANT DIFFERENCES WITH THESE FEATURES IN MODELS SO WILL STAY WITH GOOD CHANCE POPS TODAY AND SLIGHT CHANCE TO CHANCE POPS TONIGHT. MODEL SOUNDINGS SHOW DRYING SLOWLY CONTINUING ALOFT AS THE UPPER TROF NEARS...SO ISOLATED STRONG/SEVERE STORMS ARE AGAIN POSSIBLE THROUGH THIS EVENING...MAINLY OVER INLAND ZONES NEAR WHERE SPC HAS OUTLOOKED A SLIGHT RISK AND DRIEST AIR IS EXPECTED TO EXIST ALOFT. AS THE H5 TROF MOVES ACROSS THE AREA ON MONDAY...A WEAKENING FRONT IS PROGGED TO MOVE NEAR THE GULF COAST PER THE AVN AND HPC WHILE THE ETA TAKES IT JUST INTO THE NORTHERN PORTION OF THE FORECAST AREA. WILL STAY WITH THE PREVIOUS SHIFTS THINKING AND LIMIT THE FRONTS SOUTHERN ADVANCE TO OVER OUR NORTHERN AREA BY MONDAY NIGHT. ALTHOUGH GENERAL DRYING OCCURS...MODEL SOUNDINGS STILL SHOW SUFFICIENT DEPTH OF MOISTURE THROUGH H8 TO SUPPORT CONVECTION FROM SEA BREEZE ACTIVITY AND ALONG THE WEAK FRONT. EXPECT COASTAL COUNTIES TO HAVE THE BEST COVERAGE...WHERE HIGHER CAPES AND BETTER MOISTURE DEPTH WILL BE LOCATED. ISOLATED SEVERE STORMS WILL AGAIN BE A RISK...BUT LOOKS TO BE MORE OVER THE SOUTHERN PORTION OF THE FORECAST AREA. EXTENDED RANGE...WILL HAVE TO CONTINUE TO MONITOR CHANTAL...BUT OTHERWISE CURRENT EXTENDED PACKAGE LOOKS GOOD FOR AUGUST CLIMO. FIRE AND MARINE...NO HIGHLIGHTS. WEST TO SOUTHWEST WINDS NEAR 10 KNOTS THROUGH MONDAY NIGHT WITH SEAS 2 FEET OR LESS. PRELIM CCF NUMBERS... MOB TB 091/074 092/073 093 295242 PNS TB 090/074 091/073 092 295242 DTS TB 089/076 090/076 090 295242 GZH TB 091/070 092/069 093 295332 2R0 TB 091/070 092/067 093 295332 61A TB 091/070 092/067 093 295332 .MOB... AL...NONE. FL...NONE. MS...NONE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:52 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 53 min |
| Aug 19, 1:45 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 60 min |
| Aug 19, 1:45 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 60 min |
| Aug 19, 1:57 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington | 48 min |
| Aug 19, 3:05 PM CDT | Tornado Warning | MOB | Covington | 25 min |
| Aug 19, 3:38 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 22 min |
| Aug 19, 3:45 PM CDT | Tornado Warning | MOB | Covington | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.